Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX

July 23, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2003, 6:06 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 6:06 PM CDT (23:06 UTC)
Expired
Jul 23, 2003, 6:45 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS54 KMAF 232306
SVRMAF
TXC371-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES WEST OF BAKERSFIELD...MOVING SOUTHWEST
  AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD...INTERSTATE 10 WEST OF BAKERSFIELD

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 70 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3094 10212 3107 10278 3086 10277 3065 10230

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 3:08 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED JUL 23 2003

.SHORT TERM...
SFC OBS SHOW FRONT HAS SLOWED...AND EXTENDS FROM NW OF KROW SE
THROUGH KSJT AND SE.  A LINE OF CONVECTION HAS DEVELOPED OVR CNTRL
AND SE TX ALONG AND BEHIND THE FRONT...BUT THESE STORMS ARE HAVING
A DIFFICULT TIME DEVELOPING WWD.  12Z KMAF SOUNDING WAS CAPPED PRETTY
WELL...AND LACK OF AN APPRECIABLE CU FIELD ON VIS SAT IMAGERY SHOWS
THAT...DESPITE ABUNDANT HEATING...CAP WILL BE HARD TO OVERCOME BY
LATE AFTERNOON. DIURNAL MTN CONVECTION ALSO IS FIRING OVR THE
SACRAMENTOS IN NM...W/CU DEVELOPING OVR THE GUADALUPES.  W/WINDS
SLOWLY VEERING...EXPECT FRONT TO START LIFTING N BY LATE
AFTERNOON/EARLY EVENING.  WILL STICK TO PREVIOUS FCST THAT SE NM HAS
THE BEST CHANCES OF SEEING ANYTHING DEVELOP IN THE VICINITY OF THIS
FEATURE...AS MODELS STILL SHOW INSTABILITIES TO BE BEST THERE.
HOWEVER...W/FCST SOUNDINGS SHOWING MLCAPES OF ONLY 1500 J/KG THERE...
AND CONSIDERING STRONG CAP FURTHER SE...WILL SCALE BACK POPS AND
COVERAGE A BIT...AND CONFINE THEM TO THE EVENING HRS.

.LONG TERM...
BROAD UPPER LVL RIDGE WILL CONTINUE TO DOMINATE.  ETA ADVERTISES A
WEAK SHORTWAVE TO ROTATE SE THROUGH THE RIDGE THUR EVENING...BUT THIS
WILL LIKELY CLIP JUST THE EXTREME NW CWA IF IT PANS OUT.
OTHERWISE...A LACK OF FOCI PRECLUDES ANYTHING BUT A DRY FCST ATTM.
WILL TWEAK TEMPS A LITTLE THROUGH THE EXTENDED TO MESH THEM
W/LATEST MODEL RUNS...BUT THAT/S IT.

.PRELIMINARY POINT TEMPS/POPS...
MAF 73 98 74 95 / 10 00 00 00
CNM 72 99 72 97 / 30 00 00 00
MRF 58 91 58 90 / 00 00 00 00
FST 72 98 74 95 / 10 00 00 00

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/01
Hazardous weather outlook, Jul 23, 5:45 PM CDT, 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS
SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING
DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.